Editor’s Note: This blog was originally published on our affiliate site, Mad in the UK.
I’m Simon, a 33-year-old male from the UK. Back in 2012 after I graduated university I had a period of low mood and anxiety. I went to my GP who within a couple of minutes prescribed me an antidepressant, citalopram (Celexa). Little did I know that this would derail my life.
I experienced dark intrusive thoughts, numbed emotions, and numbing of my genitals over the subsequent months. I told my GP, who said that the SSRIs (selective serotonin reuptake inhibitors, the name of this class of antidepressant drugs) needed more time to ‘settle in’ and take effect. It was at this point that he upped my dose.
This made me lethargic, tired all the time and unmotivated to do my job. I figured this was my ‘underlying depression’ and not the SSRIs.
After a few more months I went back to my GP and he switched me over to sertraline (Zoloft). This made my genitals even more numb and I was unable to orgasm. I moved to Australia around this point and my mood became incredibly low, with frequent mood swings and more dark, intrusive thoughts. Again, I never made the connection to the SSRIs and thought it was my underlying depression. After all, my GP never made the connection and I was repeatedly told this was likely my depression returning.
All I did was trust the ‘experts’
In 2015 I went back to my GP and he said that as citalopram and Zoloft hadn’t worked, I should instead try the SNRI venlafaxine. This was just before I went travelling and I was only on venlafaxine for two weeks until I decided that enough was enough. The withdrawal symptoms were brutal—like someone cattle-prodded my skull (severe brain zaps). I was barely able to stand up and had severe emotional blunting.
At this point my genitals were completely numb. I went back to my GP after returning from travelling and he put me on a low dose of citalopram, which I remained on until June 2022.
Throughout SSRI use I experienced debilitating brain fog, slurred speech, OCD, and bruxism, where I would grind my teeth. All of these symptoms have stopped since stopping SSRIs, but I am left with the sexual dysfunction and emotional blunting.
Buried alive with a deep sense of grief
Since stopping antidepressants for good in June 2022 I have developed erectile dysfunction, severe emotional blunting, and more genital numbing. I feel like a prisoner inside my own body, and nobody is able or willing to help. Chemical castration is a form of torture and is banned in most countries. I feel like I’m being punished for trusting the medical profession.
It wasn’t until December 2022 that I learned about the condition called PSSD (Post-SSRI Sexual Dysfunction) and that there were thousands of other people just like me who had unknowingly taken SSRIs, or the similar drugs known as SNRIs, which had led to permanent sexual dysfunction. PSSD could break the strongest person.
I’m not the same person after SSRIs/SNRIs
It isn’t just the sexual dysfunction that’s the problem. SSRIs have given me severe emotional blunting (called anhedonia by doctors) and now I don’t enjoy anything. I no longer have a creative spark. I’m no longer spontaneous. I could stare at a wall all day. I don’t enjoy music anymore. I don’t enjoy driving anymore. I don’t get a runner’s high anymore. I don’t enjoy travelling anymore.
Before taking antidepressants, I would get an erection and feel turned on throughout my body if I was in the presence of an attractive girl. Now my body has no physical response.
The impact of PSSD and anhedonia
Finding out I have something that is potentially permanent has been devastating. I run my own business and have a high-pressure day job, and because of the regret about what I’ve done to myself and hopelessness about my future, each day I think of ending my life.
While lots of research is underway to identify the root cause of PSSD, I have had no help from the GP who prescribed these drugs, who simply said that my condition was rare and that I should see a psychiatrist to explore any other underlying causes. None of this helped or made me feel validated.
Having your sexual function and range of emotions stripped from you leads to a lot of grief. Every time I take a shower or go to the toilet I am reminded of my numb genitals. Going to a therapist doesn’t help because I take the damage with me. PSSD feels like pharmaceutical rape.
The prevalence of PSSD
PSSD has been reported to regulators in the US and UK since 1991, with the first studies on the condition in 2006, yet no action has been taken to remove these drugs from the market.
Data released in 2021 under the UK’s Freedom of Information Act by the Medicines and Healthcare Products Regulatory Agency showed that in a total of 1654 cases of adverse effects from SSRIs, in 1069 cases the reaction did not continue after the drug was withdrawn, in 225 cases the reaction continued after the drug was withdrawn with the recovery time being unknown, and in 144 cases the reaction continued after the drug was withdrawn and the recovery time was known.
A retrospective review published in The Journal of Urology in 2020 stated that between 2009 and 2019, 4% of the male patients whose charts were assessed in the review (43 patients total) met the criteria for PSSD, having displayed sexual dysfunction symptoms for longer than six months after stopping an SSRI.
A 2023 study, ‘Estimating the Risk of Irreversible Post-SSRI Sexual Dysfunction (PSSD) due to Serotonergic Antidepressants’ in the Annals of General Psychiatry, found that 1 in 216 males who have taken SSRI/SNRI medication experience sexual dysfunction long after discontinuation. There are 50 million Americans currently prescribed SSRIs/SNRIs. In the UK there are 8.3 million. When you consider how many took them in the past and have since stopped, these numbers could easily be double the amount currently taking them. For example, in my family, 3 out of 5 of us once took SSRIs, although none of us do currently. This means there could be around 460,000 US citizens and 80,000 UK citizens with permanent PSSD.
Finding a path forward
While PSSD has had a tremendous impact on me and my family, I have received no support or responses from the MHRA (Medicines and Healthcare products Regulatory Agency), who are responsible for ensuring that medicines and medical devices work and are acceptably safe. I thought the UK was supposed to be the ‘world’s best healthcare system’ so I have lost a lot of trust.
Many experts believe PSSD is either a localised problem, or based in the brain, or both. The genital numbness is theorised to be some form of neuropathy of the peripheral and/or small nerve fibres, but more research is desperately needed. I am currently awaiting a small fibre neuropathy biopsy which is costing me £2644, most of my life savings. The NHS kept rejecting my application to see a neurologist so I have had no choice but to explore what has happened to me privately. As for my emotional blunting, I don’t hold out much hope for a cure for that as it feels like permanent brain damage; although I am no expert, having PSSD has forced me to become one due to the complete lack of support from the medical community.
How you can help make a difference
I regularly help as a volunteer for https://www.pssdnetwork.org, which is run by a group of sufferers and their loved ones. Its mission statement is: ‘At PSSD Network we aim to raise awareness of Post-SSRI Sexual Dysfunction as well as accelerate research, whilst also offering patients and loved ones support when it is needed. Furthermore, we want to provide a platform where people can find information on everything there is to know about PSSD.’
Here you can find support groups, donate to ongoing research, and read content such as the stories in ‘patient spotlights’. Over at RxISK.org you can find the latest PSSD research developments. I have made new connections with these organisations and our goal is to grow @PSSDNetwork’s following so that hopefully one day, those with the power to do something to protect the world’s 100+ million SSRI and SNRI users will take action, and might even help find a cure. Please join us if you can.
Mad in America hosts blogs by a diverse group of writers. These posts are designed to serve as a public forum for a discussion—broadly speaking—of psychiatry and its treatments. The opinions expressed are the writers’ own.
Mad in America has made some changes to the commenting process. You no longer need to login or create an account on our site to comment. The only information needed is your name, email and comment text. Comments made with an account prior to this change will remain visible on the site.